Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 16, NWS San Angelo, TX

May 31, 2016Taylor County, Texas

NWS San Angelo, TX issued this flash flood warning at May 31, 2016, 7:59 PM CDT for Taylor County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2016, 7:59 PM CDT (00:59 UTC)
Expired
May 31, 2016, 10:00 PM CDT
In force
2 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

County Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 59 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
417 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2362 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

967 
WGUS54 KSJT 010059
FFWSJT
TXC441-010300-
/O.NEW.KSJT.FF.W.0016.160601T0059Z-160601T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
759 PM CDT TUE MAY 31 2016

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN TAYLOR COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 1000 PM CDT

* AT 758 PM CDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING
  CONTINUING AROUND BUFFALO GAP AND LAKE ABILENE AREAS. UP TO TWO
  INCHES OF RAIN HAVE ALREADY FALLEN. NO ADDITIONAL RAINFALL IS
  EXPECTED THROUGH 10 PM. HOWEVER, FLASH FLOODING WILL CONTINUE DUE
  TO RUNOFF FROM RAIN EARLIER THIS EVENING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  TUSCOLA...BUFFALO GAP...LAWN...VIEW...POTOSI...BRADSHAW...
  LAKE ABILENE...CAMP TONKAWA AND OVALO.

THIS INCLUDES THE FOLLOWING LOW WATER CROSSINGS ...
    FM 89 CROSSING ELM CREEK...
    FM 1086 CROSSING RED LAKE CREEK...
    FM 89 CROSSING SCOTT HOLLOW...
    CROSSINGS ALONG COUNTY ROAD 127...
    COUNTY ROAD 116 CROSSING LYTLE CREEK...
    COUNTY ROAD 150 CROSSING CEDAR CREEK...
    INTERSECTION OF CR 134 AND CR142 CROSSING JIM NED CREEK...
    COUNTY ROAD 206 CROSSING ELOMONT CREEK...
    CROSSINGS ALONG COUNTY ROAD 134 AND
    COUNTY ROAD 186 CROSSING FLAG CREEK.
DO NOT DRIVE THROUGH THESE LOW WATER CROSSINGS OR ANY OTHER
LOW WATER CROSSING WITH WATER FLOWING ACROSS THE ROADWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

&&

LAT...LON 3235 9964 3209 9964 3209 10000 3235 9998

$$

08

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at May 31, 7:06 PM CDT, 53 minutes earlier.

Area forecast discussion, May 31, 7:06 PM CDT, 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service SAN ANGELO TX
706 PM CDT TUE MAY 31 2016

.AVIATION...
/00Z TAFS/

Scattered showers and thunderstorms this evening will affect
the area from San Angelo into our southeastern counties. This
is affecting the KSJT terminal at the initial part of this
TAF period. For tonight, isolated to scattered showers are
possible in West Central Texas, and carrying VCSH groups at
the TAF sites. Other convection could develop overnight and
during the day Wednesday, but in placement precludes more than
an inclusion of VCTS at this time. Outside of showers/
thunderstorms, VFR conditions are expected early tonight.
Low cloud development is expected late tonight with MVFR
ceilings. On Wednesday, ceilings should climb above 3000ft
by late morning.

&&

.PREV DISCUSSION... /issued 345 PM CDT TUE MAY 31 2016/

SHORT TERM...
(Tonight and Wednesday)

..Heavy rainfall will be possible through the next 24 hours...

An upper level low is centered across the northern Mexican state of
Sonora/southern Arizona late this afternoon. Intermittent upper
level disturbances will continue to move across West Central Texas
in the southwest flow aloft. One such disturbance is resulting in
showers and thunderstorms across the eastern half of the forecast
area. A few of these storms may become strong to severe, although
locally heavy rainfall is the main concern with this activity. This
activity will continue to slowly shift east this afternoon/evening.
The next feature of interest is an outflow boundary that is slowly
moving south across the Big Country. Showers and thunderstorms have
started to develop in the vicinity of this boundary as a very
unstable atmosphere resides ahead of it. This may serve as a focus
for additional shower and thunderstorm activity late this afternoon
and into the evening across a large portion of the forecast area.

On Wednesday, the aforementioned upper level low will continue to
slowly approach West Central Texas resulting in large scale lift. In
addition, a cold front is forecast to slowly move through the area,
which may serve as a focus for additional showers and thunderstorms.
Highs on Wednesday will generally be in the upper 70s to low 80s.

A Flash Flood Watch is in effect through 7AM Thursday for all of
West Central Texas due to the expected heavy rainfall. Rainfall
totals through the next 24 hours will generally range from 1 to 2
inches, with isolated amounts over 3 inches possible.

LONG TERM...
(Wednesday Night through Tuesday)

Upper level low will continue to move only slowly to the east,
reaching West Central Texas on Thursday and staying somewhere
across Central Texas into Saturday. High precipitation chances
will continue, although the brunt of the heavy rain will fall
before THursday morning or perhaps linger in the eastern counties
through Thursday afternoon. Will keep high POPs in place, as well
as cooler temperatures. Will begin to diminish rain chances over
the weekend, although with the upper level low remaining in nearby
proximity, will need to keep some mention of showers and storms
in the forecast.

Given the cloud cover and the weak frontal boundary that will
remain draped across the area, temperatures will remain in the 70s
and lower 80s into the weekend as well.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 64  78  64  76 /  70  70  60  60
San Angelo 	 66  81  63  76 /  70  80  60  50
Junction 	 68  82  64  77 /  70  80  70  70

&&

.SJT Watches/Warnings/Advisories...
Flash Flood Watch through Thursday morning for Brown-Callahan-
Coke-Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Kimble-
Mason-McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-
Shackelford-Sterling-Sutton-Taylor-Throckmorton-Tom Green.

&&
Hazardous weather outlook, May 31, 3:00 PM CDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
300 PM CDT TUE MAY 31 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
300 PM CDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS MUCH OF WEST CENTRAL
TEXAS THIS AFTERNOON AND TONIGHT. THE MAIN HAZARD WILL BE LOCALLY
HEAVY RAINFALL WHICH MAY RESULT IN FLASH FLOODING. IN ADDITION...A
FEW STORMS MAY BECOME SEVERE...WITH LARGE HAIL...DAMAGING WINDS
AND DANGEROUS LIGHTNING BEING THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY WEDNESDAY THROUGH THURSDAY.
THE MAIN HAZARDS WILL BE FLASH FLOODING DUE TO LOCALLY HEAVY
RAINFALL AND DANGEROUS LIGHTNING.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FRIDAY
THROUGH THE WEEKEND. THE MAIN HAZARD WILL BE DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 31, 2:59 PM CDT, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
259 PM CDT TUE MAY 31 2016

TXZ054-312100-
NOLAN TX-
259 PM CDT TUE MAY 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NOLAN COUNTY UNTIL 400 PM CDT...

AT 257 PM CDT...A STRONG THUNDERSTORM WAS LOCATED ABOUT 10 MILES
SOUTHWEST OF SWEETWATER...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  NOLAN AROUND 345 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LAKE SWEETWATER...CAMP
BOOTHE OAKS.

LAT...LON 3252 10015 3208 10015 3208 10055 3209 10066
      3247 10066
TIME...MOT...LOC 1957Z 275DEG 17KT 3235 10050
Special weather statement, May 31, 3:04 PM CDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
304 PM CDT TUE MAY 31 2016

TXZ127-128-312100-
CALLAHAN TX-TAYLOR TX-
304 PM CDT TUE MAY 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR CALLAHAN AND EASTERN TAYLOR
COUNTIES UNTIL 400 PM CDT...

AT 301 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS WERE AFFECTING
AREAS FROM NORTHERN TAYLOR INTO CENTRAL CALLAHAN COUNTIES...MOVING
EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  POTOSI AROUND 340 PM CDT.
  CLYDE AND EULA AROUND 400 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE

ADMIRAL...THE INTERSECTION OF US-283 AND HIGHWAY 36...LAKE
ABILENE...CAMP TONKAWA...I-20 NEAR THE CALLAHAN-EASTLAND COUNTY
LINE...OVALO...KIRBY LAKE AND US-283 NEAR THE COLEMAN-CALLAHAN
COUNTY LINE.

LAT...LON 3208 9987 3240 9996 3251 9992 3251 9911
      3208 9912
TIME...MOT...LOC 2001Z 275DEG 16KT 3247 9986
Special weather statement, May 31, 4:23 PM CDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
423 PM CDT TUE MAY 31 2016

TXZ066-127-312215-
RUNNELS TX-TAYLOR TX-
423 PM CDT TUE MAY 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TAYLOR AND NORTHERN
RUNNELS COUNTIES UNTIL 515 PM CDT...

AT 423 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER BRADSHAW...OR
7 MILES NORTHEAST OF WINTERS...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LAWN AROUND 440 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE OVALO...LAKE
ABILENE... WINTERS LITTLE ELM LAKE...CAMP TONKAWA...PUMPHREY AND
DRASCO.

LAT...LON 3208 9970 3208 9972 3203 9971 3187 9976
      3190 10015 3229 9995 3228 9964
TIME...MOT...LOC 2123Z 251DEG 33KT 3206 9991
Local storm report, May 31, 5:11 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
511 PM CDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      BUFFALO GAP             32.28N  99.83W
05/31/2016                   TAYLOR             TX   LAW ENFORCEMENT

            FLOODING WAS REPORTED ALONG PARTS OF FM89 IN TAYLOR
            COUNTY. WATER LEVEL WAS 1FT OVER THE ROAD IN VICINITY OF
            LAKE ABILENE STATE PARK. THE STATE PARK WAS EVACUATED.
            WATER WAS OVER A PART OF HIGHWAY 83/84 SOUTH OF ABILENE
            IN CENTRAL TAYLOR COUNTY.

&&

EVENT NUMBER SJT1600258

19
Special weather statement, May 31, 5:30 PM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
530 PM CDT TUE MAY 31 2016

TXZ065-066-072-312330-
COKE TX-RUNNELS TX-TOM GREEN TX-
530 PM CDT TUE MAY 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COKE...NORTHEASTERN
TOM GREEN AND SOUTHWESTERN RUNNELS COUNTIES UNTIL 630 PM CDT...

AT 530 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER TENNYSON...OR
18 MILES SOUTHEAST OF ROBERT LEE...MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MILES AROUND 605 PM CDT.
  ROWENA AROUND 615 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE US-
277 NEAR THE TOM GREEN-COKE COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3174 10042 3185 10011 3162 9995 3158 10011
      3150 10028
TIME...MOT...LOC 2230Z 322DEG 13KT 3171 10026
Local storm report, May 31, 7:11 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
711 PM CDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      BUFFALO GAP             32.28N  99.83W
05/31/2016                   TAYLOR             TX   LAW ENFORCEMENT

&&

EVENT NUMBER SJT1600259

19

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:33 PM CDTSpecial Weather StatementSJTSchleicher57 min
May 31, 8:47 PM CDTRiver Flood WarningSJTBrown70 hr
Jun 1, 1:37 AM CDTAreal Flood AdvisorySJTCrockett3 hr
Jun 1, 2:42 AM CDTAreal Flood AdvisorySJTIrion, Sterling, Tom Green3 hr
Jun 1, 3:02 AM CDTSpecial Weather StatementSJTTom Green43 min
Jun 1, 4:49 AM CDTAreal Flood AdvisorySJTConcho116 min
Jun 1, 4:02 PM CDTAreal Flood AdvisorySJTTom Green118 min
Jun 1, 5:12 PM CDTSpecial Weather StatementSJTSchleicher63 min
Jun 1, 5:14 PM CDTSevere Thunderstorm WarningSJTSchleicher61 min
Jun 1, 5:19 PM CDTSpecial Weather StatementSJTFisher56 min
Jun 1, 5:48 PM CDTSevere Thunderstorm WarningSJTSchleicher42 min
Jun 1, 6:16 PM CDTSpecial Weather StatementSJTSchleicher59 min
Jun 1, 6:28 PM CDTSpecial Weather StatementSJTSchleicher62 min
Jun 1, 6:49 PM CDTSpecial Weather StatementSJTCoke56 min
Jun 1, 6:53 PM CDTSpecial Weather StatementSJTCrockett52 min

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.